Alert archive / Tennessee / Flash Flood Warnings in 2011
Flash Flood Warning 37, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jul 12, 2011, 10:06 AM CDT for Overton County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2011, 10:06 AM CDT (15:06 UTC)
- Expired
- Jul 12, 2011, 1:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Overton County, TN
The radar
The Nashville radar (KOHX), 127 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2386 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1325 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
636
WGUS54 KOHX 121506
FFWOHX
TNC133-121800-
/O.NEW.KOHX.FF.W.0037.110712T1506Z-110712T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1006 AM CDT TUE JUL 12 2011
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN OVERTON COUNTY IN MIDDLE TENNESSEE...
* UNTIL 100 PM CDT
* AT 1005 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS OVER SOUTHEASTERN OVERTON
COUNTY...MOVING SOUTHEAST AT 15 MPH.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3632 8511 3631 8512 3629 8511 3619 8508
3616 8513 3615 8518 3625 8538 3636 8512
$$
311 follow-up statement
164
WGUS74 KOHX 121607
FFSOHX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1107 AM CDT TUE JUL 12 2011
TNC133-121800-
/O.CON.KOHX.FF.W.0037.000000T0000Z-110712T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OVERTON TN-
1107 AM CDT TUE JUL 12 2011
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN OVERTON
COUNTY UNTIL 100 PM CDT...
AT 1106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE TO MOVE SOUTHEAST
AT 15 TO 20 MPH ACROSS SOUTHEASTERN OVERTON COUNTY...WITH THE
POTENTIAL OF ONE TO TWO INCHES OF ADDITIONAL INCHES OF RAINFALL
ACROSS LOCATIONS THAT HAVE ALREADY RECEIVED FOUR TO SIX INCHES OF
RAINFALL OVER THE PAST THREE HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3632 8511 3631 8512 3629 8511 3619 8508
3616 8513 3615 8518 3625 8538 3636 8512
$$
31What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 8:43 AM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 12, 8:43 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 843 AM CDT TUE JUL 12 2011 .UPDATE... FRONTAL BOUNDARY TO OUR NORTH ALONG THE OH RIVER WILL DRIFT SOUTHWARD TODAY. ALREADY SEEING SOME CONVECTION ACROSS OUR NORTHERN PLATEAU. CURRENT TEMPS ARE 5F HIGHER THAN YESTERDAY AT THIS TIME AT BNA. BUT...IT APPEARS AS THOUGH THE COMBINATION OF ADDITIONAL CLOUD COVER AND SLIGHTLY LOWER AFTERNOON DEWPOINTS WILL KEEP THE HEAT INDEX VALUES AT THE ADVISORY LEVEL FOR BNA AND NOT WARNING LEVELS. OTW...SLIGHT RISK OF SEVERE INDICATED BY SPC ACROSS ROUGHLY OUR NORTHERN HALF OF COUNTIES. CAPE VALUES WILL BE QUITE HIGH GIVEN THE HEAT AND HUMIDITY IN THE LOWER LEVELS. SO...AS THE BOUNDARY SAGS OUR WAY...WE MAY SEE ENOUGH FORCING TO BREAK THE AFTERNOON CAP. FOR THE UPDATE...WILL REMOVE THE MORNING WORDING FOR THE CONVECTION AS WE ALREADY SEE ONGOING CONVECTION. && .PREV DISCUSSION... /ISSUED 615 AM CDT TUE JUL 12 2011/ UPDATE...ADDED AVIATION ACTION. AVIATION...BNA/CSV...MORNING CONVECTION AND FOG AT CSV AS AREA OF CELLS MOVES WESTWARD ACROSS EAST TENNESSEE. AFTERWARDS, HOT WX WILL CONTINUE TODAY WITH THE POSSIBILITY OF SCATTERED CONVECTION DURING THE AFTERNOON. WILL HANDLE WITH "CB" REMARKS FOR NOW. WITH RIDGE OF HIGH PRESSURE REMAINING ANCHORED CLOSE TO MIDDLE TENNESSEE, WINDS WILL BE GENERALLY LIGHT, WITH VFR CONDITIONS OUTSIDE OF THUNDERSTORMS. PREV DISCUSSION... /ISSUED 341 AM CDT TUE JUL 12 2011/ SHORT TERM...A TERRIBLY UNCOMFORTABLE AIR MASS HUNG ACROSS THE MID STATE THIS MORNING, ESPECIALLY WEST OF THE CUMBERLAND PLATEAU WHERE HEAT INDEX VALUES, EVEN AT 300 AM, SIMMERED IN THE MIDDLE AND UPPER 80S. EXPECT ANOTHER BRUTALLY HOT AFTERNOON TODAY, WITH AN EXCESSIVE HEAT WARNING IN EFFECT FOR NORTHWESTERN MIDDLE TENNESSEE AND A HEAT ADVISORY FOR MOST OTHER PARTS OF OUR FORECAST AREA (EXCEPT FOR CUMBERLAND AND FENTRESS COUNTIES). HEAT INDEX VALUES EXPECTED TO, ONCE AGAIN, SOAR TO 110 OR MORE IN THE NORTHWEST AND BETWEEN 105 AND 110 DEGREES FOR MOST OTHER AREAS. HOT WEATHER SAFETY WILL CONTINUE TO BE OF UTMOST IMPORTANCE THROUGH TODAY AND INTO THIS EVENING. AM LEANING TOWARD A GFS/NAM COMPROMISE FOR TONIGHT AND WEDNESDAY, WHICH INCLUDES AN EXPECTATION FOR MORE AFTERNOON CONVECTION TODAY AND TOMORROW. INDEED, CONVECTION AND ASSOCIATED CLOUDS MAY VERY WELL KEEP MAX TEMPERATURES FROM GETTING MUCH ABOVE 96 TO 98 DEGREES TODAY, AND KEEP THEM MAINLY IN THE MIDDLE 90S WEDNESDAY. SINCE DEW POINTS REMAIN RELATIVELY HIGH TOMORROW, HEAT INDEX VALUES WILL BE VERY NEAR HEAT ADVISORY CRITERIA WEDNESDAY AFTERNOON...AND IF UPCOMING 12Z MODEL GUIDANCE POINTS TOWARD LESS CONVECTION AND CLOUDS ON WEDNESDAY WOULD NOT BE SURPRISED TO SEE AT LEAST AN ADVISORY EXTENDED THROUGH THE DAYLIGHT HOURS ON WEDNESDAY. HOWEVER, FOR NOW, WILL PIN OUR HOPES ON THE EXPECTATION OF INCREASED AFTERNOON THUNDERSTORM ACTIVITY NEXT FEW DAYS TO KEEP HEAT SITUATION INCREASINGLY MODERATED. EVEN THOUGH HEAT ADVISORY CRITERIA WILL STILL BE MET OVER MUCH OF THE AREA TONIGHT, HEAT ADVISORY CRITERIA IS NOT EXPECTED TO BE MET OVER A WIDESPREAD AREA ON WEDNESDAY. THEREFORE, SINCE CONDITIONS GRADUALLY START TRENDING AWAY FROM HEAT ADVISORY CRITERIA TONIGHT, DON'T SEE MUCH REASON TO EXTEND CURRENT ADVISORY/WARNING JUST FOR A SINGLE ADDITIONAL OVERNIGHT PERIOD. UPPER RIDGE, CURRENTLY CENTERED OVER THE TENNESSEE VALLEY, IS EXPECTED TO WEAKEN AS WE HEAD TOWARD MID AND LATE WEEK. ATMOSPHERIC MOISTURE INCREASES, ESPECIALLY WHEN WEAK UPPER LOW DRIFTS ACROSS THE AREA THURSDAY AND FRIDAY. WE SHOULD SEE PRETTY GOOD CHANCES FOR CONVECTION BOTH DAYS. A DEW POINT FRONT SLIPS INTO OUR AREA FROM THE NORTHEAST ON LATE WEDNESDAY NIGHT AND THURSDAY AND HELPS TO INCREASE CONVECTION DURING THOSE PARTICULAR PERIODS. AS A RESULT, HAVE BUMPED POPS UP INTO CHANCE CATEGORY FOR ALL OF THE MID STATE WEDNESDAY NIGHT AND INCREASED POPS A LITTLE FOR THURSDAY AS WELL. LONG TERM...UPPER RIDGE STARTS BUILDING BACK IN OVER THE WEEKEND AND EARLY NEXT WEEK, WITH CHANCE FOR THUNDERSTORMS SHOWING A GENERAL DECREASE THROUGH THE PERIOD, AS BAND OF DEEPEST MOISTURE GETS SHUNTED TO THE SOUTH OF OUR AREA. HOWEVER, WE MAY BECOME VULNERABLE TO SOME "BACK DOOR" THUNDERSTORMS SUNDAY AND MONDAY, AS NORTH-NORTHEAST UPPER FLOW SUGGESTS POTENTIAL FOR STORMS TO ACTUALLY MOVE TOWARD THE SOUTH-SOUTHWEST. THUS, STORMS THAT FORM OVER SOUTHEASTERN KENTUCKY COULD ACTUALLY PROPAGATE ONTO THE NORTHERN CUMBERLAND PLATEAU FROM THE NORTHEAST...WHICH IS A GENERALLY ODD DIRECTION FOR STORMS TO COME FROM. TEMPERATURES ARE EXPECTED TO REMAIN WELL ABOVE NORMAL THROUGH THE EXTENDED FORECAST PERIOD...WITH HIGHS COMMONLY IN THE UPPER 80S TO NEAR 90 ALONG THE CUMBERLAND PLATEAU AND IN THE MIDDLE 90S ELSEWHERE. && .OHX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TNZ007>011-025>033- 056>065-075-077>080-093>095. EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR TNZ005- 006-022>024. && 21
Hazardous weather outlook, Jul 12, 6:12 AM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 612 AM CDT TUE JUL 12 2011 TNZ005>011-022>034-056>066-075-077>080-093>095-131030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 612 AM CDT TUE JUL 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR EXTREME NORTHWEST MIDDLE TENNESSEE, WHILE A HEAT ADVISORY IS EFFECT FOR THE REMAINDER OF MIDDLE TENNESSEE AND PARTS OF THE CUMBERLAND PLATEAU. HEAT INDICES WILL RANGE FROM 105 TO 112 DEGREES THIS AFTERNOON ACROSS MOST OF THE MID STATE AS TEMPERATURES ONCE AGAIN SOAR AND RELATIVE HUMIDITIES REMAIN HIGH. SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY. SOME OF THE STORMS MAY BECOME SEVERE, WITH DAMAGING STRAIGHT-LINE WINDS THE PRIMARY THREAT. ALSO, TODAY'S STORMS WILL TEND TO BE SLOW MOVERS, AND MAY THEREFORE PRODUCE HIGH RAINFALL AMOUNTS AND BRIEF, LOCALIZED FLOODING, ESPECIALLY IN URBAN AND LOW-LYING AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. ROSE
In the hours before
Special weather statement, Jul 12, 9:30 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
930 AM CDT TUE JUL 12 2011
TNZ011-121445-
PICKETT-
930 AM CDT TUE JUL 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR PICKETT COUNTY...
AT 930 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF JAMESTOWN...MOVING
SOUTHEAST AT 10 MPH.
SMALL HAIL...WINDS OF BETWEEN 50 AND 55 MPH...ALONG WITH BRIEF HEAVY
RAINFALL...ARE EXPECTED WITH THIS STORM.
LAT...LON 3653 8479 3654 8481 3661 8487 3661 8478
3656 8474 3653 8473
31The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 9:30 AM CDT | Special Weather Statement | OHX | Pickett | 15 min |
| Jul 12, 11:15 AM CDT | Special Weather Statement | OHX | Putnam | 30 min |
| Jul 12, 11:45 AM CDT | Special Weather Statement | OHX | Jackson, Putnam | 45 min |
| Jul 12, 11:57 AM CDT | Flash Flood Warning | OHX | Putnam | 3 hr |
| Jul 12, 12:15 PM CDT | Severe Thunderstorm Warning | OHX | Macon | 30 min |
| Jul 12, 12:34 PM CDT | Special Weather Statement | OHX | DeKalb | 26 min |
| Jul 12, 12:42 PM CDT | Special Weather Statement | OHX | Smith | 63 min |
| Jul 12, 12:52 PM CDT | Special Weather Statement | OHX | Smith | 23 min |
| Jul 12, 1:19 PM CDT | Special Weather Statement | OHX | DeKalb | 26 min |
| Jul 12, 1:23 PM CDT | Special Weather Statement | OHX | Cannon | 22 min |
| Jul 12, 1:48 PM CDT | Special Weather Statement | OHX | Cannon | 27 min |
Nearby
Flash Flood Warnings in Tennessee, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.